Government of Yukon



FOR RELEASE
November 14, 2016

Fentanyl can be deadly: new campaign to combat fentanyl

In conjunction with National Addiction Awareness Week (Nov 13-19) Chief Medical Officer of Health Dr. Brendan Hanley and his team have launched the “Fentanyl can be deadly” awareness campaign to promote knowyoursource.ca and prevent fentanyl-related overdoses.

Drug-related overdoses and deaths have become a very serious concern in Yukon. Dr. Hanley, along with the RCMP, Kwanlin Dün First Nation, Council of Yukon First Nations, Blood Ties, FASSY, Many Rivers, Yukon Hospital Corporation and Alcohol and Drug Services, are working to raise awareness and provide education on the danger of fentanyl and other high-potency opioid drugs.

Overdoses are a risk for both prescription and recreational drug users. Drugs that are not prescribed to you can be deadly.

During National Addiction Awareness Week, Dr. Hanley is urging everyone to ensure their medications are in a secure place and are out of reach of children. People who are using drugs for recreational purposes need to remember that overdoses can happen any time. Drug users are encouraged to know the source of their drugs and to learn the signs of overdose.

Quotes

“Overdoses can happen to anyone. We have already seen too many in Yukon. Protect yourself from fentanyl and other drugs by taking only what is prescribed to you or by knowing your source.”
–Yukon Chief Medical Officer of Health Dr. Brendan Hanley

“We believe in every community member having equal access to health and wellness. Harm reduction education around safer drug use and overdose prevention allows people to live with dignity. We work to ensure that people have all the education available to make informed choices.”
–Emily Jones, Harm Reduction & Wellness Counsellor of Blood Ties Four Directions Centre

“The increasing illegal use of opioids is dangerous not only for the Yukoners we serve, but also for the first responders who are called upon to save those who are in distress. It’s simple – if you’re using drugs, you’re at risk. Fentanyl could be hiding in the drugs you’re using, and you may not realize it until it’s too late. Take the time to learn the signs of a possible overdose, and call 911 immediately if you or someone you know needs help.”
–Inspector Dan Austin, Yukon RCMP

Quick facts

  • Fentanyl is a synthetic opiate narcotic, a prescription drug used primarily by cancer patients in severe pain. It is roughly 50 to 100 times more toxic than morphine.
  • The fentanyl overdose signs are: severe sleepiness, slow heartbeat, trouble breathing (slow, shallow and snoring), cold and clammy skin, trouble walking or talking.
  • While Dr. Hanley advises against the use of illicit drugs, people who do use these drugs can reduce their chances of overdose by not using drugs alone, starting with a small amount, not mixing substances (including alcohol), and calling 911 right away if someone overdoses.
  • The knowyoursource.ca website originated with an initiative led by the Vancouver Police Department.

Learn more: knowyoursource.ca 

See “Fentanyl can be deadly” posters

Contact:
Dr. Brendan Hanley Chief Medical Officer of Health
867-456-6136
brendan.hanley@gov.yk.ca


News Release #16-350